Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

How does cocaine and marijuana affect a person after taking penicillin treatment for neurosyphilis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
How does recreational drugs such as cocaine and marijuana affect a person after they have completed penicillin treatment for neurosyphilis? Can the use of these drugs increase their RPR levels and do they need to be retreated
Posted Wed, 8 May 2013 in Drug Abuse
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

It’s important to note that the use of cocaine and marijuana have effects mainly on the nervous system. Effects on the liver function are mild. Since most drugs, especially antibiotics are metabolized by the liver; it’s very unlikely that these drugs should have effects on the efficacy of penicillin treatment.

However, it’s important to note the other side effects of these drugs such as dependence and paranoid reactions, especially when taken in large or excessive doses.

The Rapid Plasma Reagin (RPR) test is not affected by these drugs. After completion of your regimen of the penicillin injections for syphilis, it is worthwhile to undertake the control tests after a couple of months as shall certainly be prescribed by your treating physician. I would advise you reconsider carefully the use of cocaine and marijuana, especially with respect to the nervous and psychiatric consequences they might have, especially drug dependence. Withdrawal syndromes from these drugs most of the time, are usually very serious.

My suggestion is stopping them or consulting a psychiatrist if need be.

Wishing you good health and best regards,

Dr Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor